Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates

  • You can purchase this item in Pay Per ViewPay per View - FAQ : 30,00 € Taxes included to order
    Pages Iconography Videos Other
    3 1 0 0


Revue Neurologique
Volume 165, n° 10
pages 828-830 (octobre 2009)
Doi : 10.1016/j.neurol.2008.10.026
Received : 16 July 2008 ;  accepted : 8 October 2008
Polynévrite, crise convulsive, syndrome cérébelleux, complication d’un traitement par métronidazole. Apport de l’IRM
Metronidazole-related polyneuritis, convulsive seizures, and cerebellar syndrome. Contribution of MRI
 

J.-P. Ferroir a, , C. Corpechot b, A. Freudenreich a, A. Khalil c
a Service de neurologie, hôpital Tenon, 4, rue de la Chine, 75020 Paris, France 
b Service d’hépatologie, hôpital Saint-Antoine, Paris, France 
c Service de radiologie, hôpital Tenon, Paris, France 

Auteur correspondant.
Résumé
Introduction

Les complications neurologiques du métronidazole sont rares. Dominées par les neuropathies périphériques, elles surviennent surtout en cas de traitement ayant dû être prolongé ou prescrit à dose élevée. Des crises d’épilepsie ou un syndrome cérébelleux ont été plus rarement rapportés. La survenue concomitante de ces trois complications est exceptionnelle.

Observation

Nous rapportons le cas d’un patient illustrant cette possibilité, démontrant par ailleurs que l’IRM cérébrale, lorsqu’il existe un syndrome cérébelleux, peut mettre en évidence sur les séquences Flair et T2 un hypersignal des noyaux dentelés du cervelet, arrondi et bien limité, s’étendant à la protubérance et jusqu’aux noyaux sous-thalamiques, de façon bilatérale et symétrique.

Conclusion

Un traitement par métronidazole peut entraîner des complications neurologiques lorsqu’il doit être prescrit à dose élevée ou de façon prolongée. Les manifestations cliniques et IRM sont régressives après l’arrêt du traitement.

The full text of this article is available in PDF format.
Abstract
Introduction

Neurological complications of metronidazole are rare, predominantly peripheral neuropathies, especially in patients on a long-term high-dose regimen. Cerebellar syndrome or seizures are less frequently reported. The concomitant occurrence of the three complications is exceptional.

Case report

We report herein a case with these three complications as side effects of metronidazole. For the cerebellar syndrome, the T2-weighted brain MRI showed a rounded and well-delimited zone of high signal intensity in the cerebellar dentate nuclei, extending up to the protuberance and the subthalamic nucleus, bilaterally and symmetrically.

Conclusion

Neurological complications are possible when a treatment with metronidazole is prescribed for a long duration or at high dose. In our patient, the clinical abnormalities and MRI signs regressed a few months after treatment withdrawal.

The full text of this article is available in PDF format.

Mots clés : Métronidazole, Polynévrite, Crise d’épilepsie, Syndrome cérébelleux, IRM

Keywords : Metronidazole, Polyneuritis, Seizure, Cerebellar syndrome, MRI




© 2008  Elsevier Masson SAS. All Rights Reserved.